Illinois, 2004

Heavy Snow in Illinois, February 5, 2004

February 5, 2004 · NWS PAH · 8 events in 8 counties and zones

Three to five inches of snow fell across most of southern Illinois, except for the far southern and eastern counties bordering the Ohio and Wabash Rivers, where only 2 or 3 inches fell. An area of intense snowfall moved northeast from southeast Missouri around midnight.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Three to five inches of snow fell across most of southern Illinois, except for the far southern and eastern counties bordering the Ohio and Wabash Rivers, where only 2 or 3 inches fell. An area of intense snowfall moved northeast from southeast Missouri around midnight. Snowfall rates of 1 to 2 inches per hour were reported in southwest Illinois during the pre-dawn hours on the 5th. Thundersnow was observed at many locations across southern Illinois, with visibility below one quarter mile. The early morning commute on Feb. 5 was very messy. Numerous traffic mishaps were reported, and most schools were closed for the day. Illinois State Police district headquarters at DuQuoin reported almost 20 vehicles went off the road on their section of Interstate 57, including at least two semis. There were also five multi-vehicle accidents in the DuQuoin state police district, but no serious injuries were reported. Temperatures during this snowfall event were right near the freezing mark. As a result, the accumulation was wet and heavy. The snow was caused by a slow-moving upper level low near the Colorado/Kansas border. A weak surface low pressure center developed over Arkansas, then moved northeast into northern Tennessee by the evening of Feb. 5.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 4, 2:45 PM CST, 13 hours 15 minutes earlier.

Area forecast discussion, Feb 4, 2:45 PM CST, 13 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CST WED FEB 4 2004

.SHORT TERM...

GFS CONTINUES ITS TREND TOWARD THE FURTHER N AND W TRACK OF
ETA...RESULTING IN A N AND W SHIFT OF RAIN/SNOW LINE. ETA CONTINUES TO
HANDLE LOWER TROP TEMPS BETTER...AND AFTER COLLABORATION AND WWE
CONFERENCE AM INCLINED TO STICK WITH THE ETA FOR OUR SOLUTION. THAT
MEANS A SIGNIFICANT ICING EVENT FOR FAR NRN/WRN PTNS FA...WITH AT
LEAST A HAZARDOUS RISK TO TRAVEL OVER MOST OF THE REMAINDER OF THE
WATCH AREA. WHILE ETA TEMPS AND THICKNESSES SUPPORT SOME MIX OF
PCPN...ETA BUFKIT SOUNDING SUGGESTS ALMOST STRICTLY FZRA EVENT...AT
LEAST FOR MOST OF THE ICING THREAT. HOWEVER...WITH MODELS BOUNCING
AROUND ON THAT ONE...AND EXPECTATION FOR SIGNIFICANT EVAPORATIVE
COOLING IN BLAYER DUE TO HIGH T/TD SPREAD...WL STICK W/GOING MIX
WORDING IN PRODUCTS (FZRA...MIX W/SN-IP).

THE TIMING IS SIMILAR TO PREVIOUS FORECASTS...WITH MAYBE A TAD
SLOWER EVOLUTION...RESULTING IN BEST CHANCE TIME PERIOD FOR
SIGNIFICANT ICING FROM 09Z-15Z. HAVE KEPT WATCH TIMELINE OF 06Z-18Z
TO ALLOW FOR SOME MODEL DIFFERENCES AND QUICKER START AND SLOWER
STOP TIMES...HEDGING CONSERVATIVELY W/HEADLINE.

BY PM TOMORROW ALL PCPN SHOULD CHANGE-OVER TO LIQUID. AM CONCERNED
SRN AND ERN PTNS OF ADVISORY AREA MAY STAY LIQUID THROUGHOUT...BUT
WITH TEMPS SO CLOSE TO FREEZING THERE TONIGHT AND THREAT OF
EVAPORATIVE COOLING HAVE CHOSEN TO INCLUDE SRN WATCH COUNTIES IN
ADVISORY AS WELL...RATHER THAN ELIMINATE THEM FROM HEADLINE
ALTOGETHER.

&&

.LONG TERM...
FOR THE PERIOD FROM SUNDAY /AFTER 6AM/ THROUGH NEXT WEDNESDAY
EVENING...MAIN WEATHER FEATURES BEGIN WITH A WEAK RIDGE TRANSLATING
ACROSS THE PAH FORECAST AREA SUNDAY FOLLOWED BY A MINOR IMPULSE
MOVING THROUGH MO/IL LATE MONDAY...SHARPENING INTO A HIGHER
AMPLITUDE TROUGH OVER IL ON TUESDAY. ANOTHER...MORE SIGNIFICANT
SHORTWAVE DIVES INTO THE MEAN TROUGH OVER THE MISSISSIPPI VALLEY...A
LITTLE FURTHER WEST THAN THE ONE THAT MOVES THROUGH LATE MONDAY INTO
TUESDAY.

PER EXTENDED DISCUSSION FROM HPC...WILL LEAN CLOSER TO GFS NUMERICAL
SOLUTION FOR SUNDAY THROUGH WEDNESDAY. THE SYSTEM ON TUESDAY IS
MAINLY AN UPPER LEVEL SYSTEM...AND GIVEN THE TROUGH AXIS SHARPENS TO
THE NORTH AND EAST OF THE PAH FORECAST AREA...CHANCES FOR
SIGNIFICANT/MEASURABLE PRECIPITATION ARE VERY LOW. THE SYSTEM ON
WEDNESDAY BECOMES AMPLIFIED FURTHER TO THE WEST...ALLOWING MORE TIME
FOR MOISTURE TO MOVE IN ACROSS THE PAH FORECAST AREA. GIVEN THE
NORTHERN BIAS OF THE GFS...TEMPERATURES WERE LOWERED A COUPLE OF
DEGREES FOR MAX/MIN TEMPERATURES. GIVEN THE UNCERTAINTY OF THE
PRECIPITATION TYPE THIS FAR OUT...MODIFIED WEATHER ELEMENT POTENTIAL
FOR RAIN VS. SNOW BASED ON PROGGED SURFACE TEMPERATURES DURING EACH
FORECAST PERIOD.

WIND FIELDS WERE ADJUSTED FOR THE SPEED AND DIRECTION OF THE PASSING
SURFACE RIDGE TO THE SOUTH ON SUNDAY...AND THE STRENGTHENING
AGEOSTROPHIC CIRCULATION IN ADVANCE OF THE NEXT SYSTEM ON WEDNESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WARNING LATE TONIGHT AND THURSDAY MORNING FAR
NORTHWEST PTN OF SIL.
IL...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING
REMAINDER OF SRN IL.
IN...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING ALL
SWIN.
KY...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING NWRN
AND FAR WRN KY.
MO...WINTER STORM WARNING LATE TONIGHT AND THURSDAY MORNING FAR
NORTHWEST PTN OF SEMO.
MO...WINTER WEATHER ADVISORY LATE TONIGHT AND THURSDAY MORNING MOST
OF REMAINDER OF SEMO (ALL BUT NEAR BOOTHEEL).

&&

DH/KS
Hazardous weather outlook, Feb 5, 1:32 AM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
132 AM CST THU FEB 5 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
132 AM CST THU FEB 5 2004

...WINTER STORM AFFECTING PORTIONS OF SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...REST OF TONIGHT

HEAVY SNOW OVER PARTS OF SOUTHEAST MISSOURI WILL SPREAD NORTHEAST
ACROSS PARTS OF SOUTHERN ILLINOIS BEFORE SUNRISE. SNOW ACCUMULATIONS
OF 1 TO 4 INCHES ARE EXPECTED GENERALLY ALONG AND NORTHWEST OF A LINE
FROM POPLAR BLUFF MISSOURI...THROUGH CAPE GIRARDEAU...TO MARION AND
FAIRFIELD ILLINOIS. A WINTER STORM WARNING IS IN EFFECT THROUGH NOON
FOR THOSE AREAS...WHERE THE SNOW WILL CHANGE TO FREEZING RAIN.
ELSEWHERE ACROSS THE OUTLOOK AREA...SOME LIGHTER ACCUMULATIONS OF
SNOW AND ICE ARE EXPECTED BEFORE DAYBREAK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIGNIFICANT ICING IS EXPECTED DURING THURSDAY MORNING...MAINLY ALONG
AND NORTHWEST OF A LINE FROM CAPE GIRARDEAU MISSOURI TO MOUNT VERNON
ILLINOIS. ELSEWHERE...SOME LIGHT ACCUMULATIONS OF FREEZING RAIN EARLY
IN THE MORNING WILL CHANGE TO RAIN.

RAIN WILL CONTINUE THROUGH THURSDAY AFTERNOON AND INTO THE EVENING.
TOTAL RAINFALL AMOUNTS MAY RANGE FROM 1 TO 2 INCHES...ESPECIALLY IN
WESTERN KENTUCKY. THIS COULD RESULT IN THE TYPICAL FLOODING OF LOW
LYING AND FLOOD PRONE AREAS...AND THE SWELLING OF LOCAL
STREAMS...CREEKS...AND RIVER CHANNELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT SNOW AND ICE ACCUMULATIONS THROUGH
THURSDAY MORNING.

SPOTTER REPORTS OF ANY FLOODING ARE ENCOURAGED THURSDAY AFTERNOON AND
EVENING.

YORK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Franklin

When
February 5, 4:00 AM CST to 7:00 AM CST
Where
Franklin forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heavy Snow, Hamilton

When
February 5, 4:00 AM CST to 7:00 AM CST
Where
Hamilton forecast zone
Reported by
GENERAL PUBLIC
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heavy Snow, Jackson

When
February 5, 4:00 AM CST to 7:00 AM CST
Where
Jackson forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heavy Snow, Jefferson

When
February 5, 4:00 AM CST to 7:00 AM CST
Where
Jefferson forecast zone
Reported by
GENERAL PUBLIC
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heavy Snow, Johnson

When
February 5, 4:00 AM CST to 7:00 AM CST
Where
Johnson forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heavy Snow, Perry

When
February 5, 4:00 AM CST to 7:00 AM CST
Where
Perry forecast zone
Reported by
GENERAL PUBLIC
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
February 5, 4:00 AM CST to 7:00 AM CST
Where
Union forecast zone
Reported by
GENERAL PUBLIC
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
February 5, 4:00 AM CST to 7:00 AM CST
Where
Wayne forecast zone
Reported by
GENERAL PUBLIC
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383415, 5383416, 5383417, 5383418, 5383419, 5383420, 5383421, 5383422.